My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

What is drug-induced lupus?

Related Topics: Lupus, Drug
 

Answers From Experts & Organizations (1)

5,093 Answers
189,590 Helpful Votes
154 Followers
A.

Dozens of medications have been reported to trigger SLE. However, more than 90% of cases of "drug-induced lupus" occurs as a side effect of one of the following six drugs: hydralazine (Apresoline is used for high blood pressure); quinidine (Quinidine Gluconate, Quinidine Sulfate) and procainamide (Pronestyl; Procan-SR; Procanbid) are used for abnormal heart rhythms; phenytoin (Dilantin) is used for epilepsy; isoniazid ([Nydrazid, Laniazid] used for tuberculosis); and d-penicillamine (used for rheumatoid arthritis). These drugs are known to stimulate the immune system and cause SLE. Fortunately, drug-induced SLE is infrequent (accounting for less than 5% of all people with SLE) and usually resolves when the medications are discontinued.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer
Archived: March 20, 2014

Was this helpful?

YesNo

Thanks for your feedback.

31 of 34 found this helpful
Read the Original Article: Lupus